Alert archive / Kentucky / Frost Advisories in 2021

Frost Advisory 7, NWS Jackson, KY

May 13, 202130 counties in Kentucky

NWS Jackson, KY issued this frost advisory at May 13, 2021, 3:50 PM EDT for 30 counties in Kentucky. It took effect at May 14, 2021, 12:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 13, 2021, 3:50 PM EDT (19:50 UTC)
In effect from
May 14, 2021, 12:00 AM EDT
Expired
May 14, 2021, 7:14 AM EDT
In force
7 hr
Issued by
NWS Jackson, KY
All 30 counties

Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 29 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WWUS73 KJKL 131950
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
350 PM EDT Thu May 13 2021

KYZ052-058>060-068-069-079-080-083>088-104-106>120-140400-
/O.NEW.KJKL.FR.Y.0007.210514T0400Z-210514T1300Z/
Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Morehead, Irvine, Ravenna, Clay City, 
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, 
Burnside, Somerset, London, Monticello, Stearns, Whitley City, 
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, 
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, 
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, 
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, 
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, 
Pikeville, and South Williamson
350 PM EDT Thu May 13 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
FRIDAY...

* WHAT...Temperatures as low as 35 degrees in the valleys will
  again result in frost formation. 

* WHERE...Portions of east central, northeast, south central and
  southeast Kentucky - primarily in the valleys.

* WHEN...From midnight tonight to 9 AM EDT Friday.

* IMPACTS...Frost could damage or kill sensitive outdoor 
  vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

GREIF
2 follow-up statements
752 
WWUS73 KJKL 140325
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1125 PM EDT Thu May 13 2021

KYZ052-058>060-068-069-079-080-083>088-104-106>120-141300-
/O.CON.KJKL.FR.Y.0007.210514T0400Z-210514T1300Z/
Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Morehead, Irvine, Ravenna, Clay City, 
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, 
Burnside, Somerset, London, Monticello, Stearns, Whitley City, 
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, 
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, 
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, 
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, 
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, 
Pikeville, and South Williamson
1125 PM EDT Thu May 13 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT FRIDAY...

* WHAT...Temperatures as low as 34 degrees in the valleys will
  result in frost formation again.

* WHERE...Portions of east central, northeast, south central and
  southeast Kentucky - primarily in the valleys.

* WHEN...Until 9 AM EDT Friday.

* IMPACTS...Frost could damage or kill sensitive outdoor 
  vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

GREIF/HAS
047 
WWUS73 KJKL 141114
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
714 AM EDT Fri May 14 2021

KYZ052-058>060-068-069-079-080-083>088-104-106>120-141215-
/O.CAN.KJKL.FR.Y.0007.000000T0000Z-210514T1300Z/
Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Morehead, Irvine, Ravenna, Clay City, 
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, 
Burnside, Somerset, London, Monticello, Stearns, Whitley City, 
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, 
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, 
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, 
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, 
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, 
Pikeville, and South Williamson
714 AM EDT Fri May 14 2021

...FROST ADVISORY IS CANCELLED...

Temperatures in valley locations are starting to warm early this
morning. Therefore, the frost advisory has been cancelled.

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this frost advisory went out at May 13, 2:10 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 13, 2:10 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
210 PM EDT Thu May 13 2021

.UPDATE...
Issued at 140 PM EDT THU MAY 13 2021

Just a quick update to fine tune sky cover and temperatures
through the rest of the afternoon per the latest obs and trends.
These updates have been sent to the NDFD and web servers.

UPDATE Issued at 955 AM EDT THU MAY 13 2021

13Z sfc analysis shows high pressure still parked to the northwest
of Kentucky with relative low pressure to the south. This kept the
winds light and the skies clear through the night leading to the
formation of patchy fog and areas of mainly valley frost. Now
temperatures are climbing and the frost and fog have cleared off.
Readings are in the upper 40s to lower 50s most places with
dewpoints in the upper 30s to lower 40s. With the temperature
bounce have dropped the frost advisory and updated the forecast to
add in the latest obs and trends. These updates have been sent to
the NDFD servers along with fresh issuances of the HWO and ZFP.

UPDATE Issued at 755 AM EDT THU MAY 13 2021

Hourly grids were updated based on recent observations and trends
to fine tune temperatures and valley fog trends initially. The
fog and frost in some valleys should both dissipate through around
9 AM EDT. Some cumulus development is still expected from midday
into the afternoon particularly in the south and southeast.

&&

.SHORT TERM...(Today through Friday)
Issued at 423 AM EDT THU MAY 13 2021

Early this morning, an upper level trough extended from the
Canadian Maritimes into the northeast Conus and then southwest
into the mid MS Valley region and the southeastern Conus. The
the axis of this trough was just north of the Commonwealth.
Further west, an upper level ridge was centered over the tri state
MN/WI/IA area with an associated sfc ridge of high pressure
extending from MI to IA and extending into the Lower OH Valley
region. Ridging meanwhile extended into the western Conus with
embedded disturbances moving across the northern Rockies into the
central Plains. Southeast of the area, a frontal zone was well
south and southeast of the area and extending across northern
portions of the FL peninsula and into the northern Gulf of Mexico.

The initial concern is some frost developing in the sheltered
valleys through sunrise. This frost should dissipate in all areas
by 9 AM EDT. Otherwise, for today, the northern end of the upper
level trough will move north and northeast of the Northeast Conus
while the southern end of the upper level trough should move to
near the OH River this afternoon to early this evening. Moisture
across the region will be limited with the frontal zone well
southeast of the area. However, a somewhat shallow but extensive
rather high based cumulus field is expected to develop around
midday to early afternoon, especially across central and southern
locations. The cumulus are expected to be too shallow and high
based for precipitation. The airmass will moderate a few degrees
C compared to yesterday which is expected to lead to highs still
below normal but a couple of degrees warmer than Wednesday on
average.

The axis of the upper level trough is expected to move across the
area tonight and into early on Friday while the center of sfc
high pressure moves southeast into the OH Valley region. The
cumulus/cloud cover may be slow to dissipate during the evening
across the south in advance of the trough while clearing should be
more extensive and earlier in the north. Clearing skies, dewpoints
in the low to mid 30s and a decreasing pressure gradient should
again set the stage for patchy frost potential in valleys
tonight.

Height rises ensue during the day on Friday as shortwave upper
level ridging builds into the area. Some diurnally driven cumulus
are again expected to develop but should again be rather shallow
and high based. High could may increase from the northwest late
as a disturbance moves from the Plains toward the MS Valley. The
airmass will moderate further and with sfc and upper level ridging
dominating, temperatures should climb closer to or to the 70
degree mark.

.LONG TERM...(Friday night through Wednesday)
Issued at 316 AM EDT THU MAY 13 2021

High pressure will pull east through the weekend, and this will
lead to warming temperatures under more southerly flow at the
surface. This will also be aided by warming 850mb temperatures and
rising heights in the mid-levels. Then by Sunday a warm front
will lift northward out of the Tennessee Valley. This will be an
anchor for convection in the form of showers across much of
eastern Kentucky late Saturday night into early next week. It
looks like a lack of instability will lead to little if any chance
of thunder and therefore will go with no thunder for now on
Sunday. The cloud cover will also make Sunday a bit cooler despite
the southerly flow.

The operational guidance begins to diverge with respect to the
longer range parts of the forecast. The GFS remains wetter and the
12Z ECMWF remains drier overall in this part of the period. This
seems related to holding onto surface high off the east coast and
more mid-level ridging. The EPS still has several wetter versus
drier members and the new 00Z ECMWF was much wetter and closer to
what the GFS has been advertising. Given this was comfortable
keeping the NBM slight to chance PoPs going late Saturday night
into Wednesday until there is more continuity with respect to
where the boundary sets up. The most confidence exists on the
potential for rainfall along the warm front Sunday into Monday, as
guidance seems to be most in alignment during this time frame.
Either way we are looking at the potential for a more active
pattern to start the new week as several waves progress across the
lower Ohio Valley. We will also see a warming trend back toward
seasonal norms under the southerly flow and increasing 850mb
temperatures. It does look like enough instability will be in
place Monday, Tuesday and Wednesday afternoon for a slight to
chance of a few storms, but not much shear in place to help
organize this convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 210 PM EDT THU MAY 13 2021

Some rather high based cumulus in the 5 to 8k ft AGL range are
affecting to forecast area this afternoon most prevalent across
southern and southeastern locations location. Look for these to
gradually dissipate by the 00 to 04Z timeframe as an upper level
disturbance approaches the area. For winds, north to northeast
winds will be in the 5 to 10 kts range slackening toward 00Z as
the center of sfc high pressure gets close to the area. Only high
clouds are expected to affect the area on Friday with lighter
winds.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...JP
LONG TERM...DJ
AVIATION...JP/GREIF
Hazardous weather outlook, May 13, 3:50 PM EDT, 0 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
350 PM EDT Thu May 13 2021

KYZ052-058>060-068-069-079-080-083>088-104-106>120-142300-
Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville,
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville,
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
350 PM EDT Thu May 13 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
FRIDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Areas of frost are expected to form in the valleys late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Frost is possible early on Friday, mainly in the valleys.

Thunderstorms are possible in some locations during the afternoon
and evening hours from Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ044-050-051-142300-
Fleming-Montgomery-Bath-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, and Owingsville
350 PM EDT Thu May 13 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Patchy frost is possible in valleys late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Patchy frost is possible in valley locations early on Friday.

Thunderstorms are possible in some locations during the afternoon
and evening hours from Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/GEERTSON

Nearby

Frost Advisories in Kentucky, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.